Alert archive / Michigan / Wind Advisories in 2009

Wind Advisory 5, NWS Gaylord, MI

October 30, 20099 counties in Michigan

NWS Gaylord, MI issued this wind advisory at Oct 30, 2009, 4:00 PM EDT for 9 counties in Michigan. It took effect at Oct 30, 2009, 8:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2009, 4:00 PM EDT (20:00 UTC)
In effect from
Oct 30, 2009, 8:00 PM EDT
Expired
Oct 31, 2009, 7:56 AM EDT
In force
12 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Arenac County, MI, Benzie County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Leelanau County, MI, Manistee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 56 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2009-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2009-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KAPX 302000
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT FRI OCT 30 2009

...STRONG WINDS EXPECTED TONIGHT...

.DEEP LOW PRESSURE SYSTEM WILL TRACK INTO ONTARIO TONIGHT WITH A
TRAILING COLD FRONT SWING ACROSS THE STATE THIS EVENING. BEHIND
THE FRONT...COLDER AIR WILL SWEEP INTO THE STATE BRINGING A PERIOD
OF VERY GUSTY WINDS TO NORTHERN MICHIGAN...ESPECIALLY ALONG THE
LAKE MICHIGAN SHORELINE. WINDS WILL GRADUALLY DIMINISH DURING THE
DAY SATURDAY. 

MIZ016-019>021-025-026-031-032-041-042-310500-
/O.NEW.KAPX.WI.Y.0005.091031T0000Z-091031T1500Z/
EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-GRAND TRAVERSE-MANISTEE-
WEXFORD-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
MANCELONA...FRANKFORT...TRAVERSE CITY...MANISTEE...CADILLAC...
GLADWIN...STANDISH
400 PM EDT FRI OCT 30 2009

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT
SATURDAY. 

WINDS WILL TURN SOUTHWEST AND INCREASE LATER THIS EVENING AND
OVERNIGHT. WINDS GUSTS UP TO 45 MPH ARE EXPECTED...ESPECIALLY
ALONG THE LAKE MICHIGAN SHORELINE AS WELL AS AROUND THE SAGINAW
BAY AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

ADAM

$$

BA
2 follow-up statements
000 
WWUS73 KAPX 310207
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1007 PM EDT FRI OCT 30 2009

...STRONG WINDS TONIGHT...

.AN INTENSE LOW PRESSURE SYSTEM WILL TRACK INTO NORTHERN ONTARIO
TONIGHT. A TRAILING COLD FRONT WILL EXIT NORTHERN MICHIGAN TOWARD
MIDNIGHT. WITH AND BEHIND THE FRONT...COLDER AIR WILL SWEEP INTO
THE STATE BRINGING A PERIOD OF VERY GUSTY WINDS TO NORTHERN
MICHIGAN...ESPECIALLY ALONG THE LAKE MICHIGAN SHORELINE. WINDS
WILL GRADUALLY DIMINISH DURING THE DAY SATURDAY.

MIZ016-019>021-025-026-031-032-041-042-311500-
/O.CON.KAPX.WI.Y.0005.000000T0000Z-091031T1500Z/
EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-GRAND TRAVERSE-MANISTEE-
WEXFORD-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
MANCELONA...FRANKFORT...TRAVERSE CITY...MANISTEE...CADILLAC...
GLADWIN...STANDISH
1007 PM EDT FRI OCT 30 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY. 

WINDS GUSTS UP TO 45 MPH ARE EXPECTED...ESPECIALLY ALONG THE LAKE
MICHIGAN SHORELINE AS WELL AS AROUND THE SAGINAW BAY AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JZ
000 
WWUS73 KAPX 311156
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
756 AM EDT SAT OCT 31 2009

MIZ016-019>021-025-026-031-032-041-042-311300-
/O.CAN.KAPX.WI.Y.0005.000000T0000Z-091031T1500Z/
EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-GRAND TRAVERSE-MANISTEE-
WEXFORD-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
MANCELONA...FRANKFORT...TRAVERSE CITY...MANISTEE...CADILLAC...
GLADWIN...STANDISH
756 AM EDT SAT OCT 31 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WIND
ADVISORY. 


$$

AS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Oct 30, 3:47 PM EDT, 13 minutes earlier.

Area forecast discussion, Oct 30, 3:47 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
347 PM EDT FRI OCT 30 2009

.SYNOPSIS.../ISSUED AT 347 PM/

LOW PRESSURE WILL TRACK ACROSS CENTRAL ONTARIO TONIGHT...DRAGGING A
COLD FRONT ACROSS NORTHERN MICHIGAN. AS THE COLD FRONT PROGRESSES
EASTWARD...PERIODS OF RAIN WILL CONTINUE TO IMPACT MOST OF NORTHERN
MICHIGAN THROUGH THE EVENING HOURS. AS THE FRONTAL BOUNDARY FINALLY
SHIFTS EASTWARD LATER TONIGHT...THE WIDESPREAD RAIN WILL
DEPART...WITH JUST SOME SCATTERED LIGHT RAIN SHOWERS EXPECTED
THROUGH SATURDAY AFTERNOON. WE WILL GET A LITTLE RESPITE FROM THE
RAIN SATURDAY NIGHT AND SUNDAY...BEFORE THE NEXT SYSTEM APPROACHES
EARLY NEXT WEEK. TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL
THROUGH THE WEEKEND AND INTO MUCH OF NEXT WEEK.

KAS

&&

.SHORT TERM.../ISSUED AT 347 PM/...TONIGHT

PROGRESSIVE SHARP MID LEVEL TROUGH AXIS SPANNING THE PLAINS WITH ONE
VORTICITY CENTER LIFTING THROUGH THE UPPER MIDWEST. ASSOCIATED
DEEPENING SFC LOW CONTINUES IT/S TREK THROUGH NRN MINNESOTA WITH A
TRAILING COLD MOVING THROUGH THE CHICAGO AREA. MANAGED TO GET A
COUPLE HOUR LULL IN THE RAINFALL FOR MANY AREAS. BUT NEXT SURGE OF
WIDESPREAD RAINFALL ALREADY ACROSS THE SRN COUNTIES AND WILL BE
TRAVERSING THE REST OF THE CWA OVER THE NEXT FEW HOURS.

TONIGHT...STRAIGHT FORWARD IN THE NEAR TERM. AFOREMENTIONED SURGE
OF WIDESPREAD RAIN WILL OVERSPREAD THE ENTIRE CWA BY 1800 EST OR
SO...BRINGING A WET EVENING TO ALL AREAS BEFORE ENDING WEST TO
EAST LATE THIS EVENING INTO THE EARLY OVERNIGHT HOURS. BIGGER
FORECAST ISSUE REVOLVES AROUND WIND POTENTIAL AFTER FROPA TONIGHT...
AS THE SFC BASED MIXED LAYER STRETCHES OUT TO GREATER THAN 850 MB
BEHIND THE FRONT. WITH 850 MB WINDS FORECAST AROUND 50 KNOTS ON
BOTH THE NAM AND GFS...COUPLED WITH A NICE PRESSURE FALL/RISE
COUPLET RUNNING ACROSS SRN LOWER MICHIGAN...POTENTIAL IS THERE TO
GET WIND ADVISORY GUSTS (45 MPH) OVER PORTIONS OF THE CWA TONIGHT
ESPECIALLY ALONG THE LAKE MICHIGAN SHORELINE. SO...PLAN ON
HOISTING A WIND ADVISORY FOR THOSE COUNTIES. IN ADDITION...AFTER
TALKING WITH GRR/DTX...WILL ALSO ADD GLADWIN/ARENAC COUNTIES TO
THE MIX TO BEST LINE UP WITH PLANNED WIND ADVISORIES DOWNSTATE...
AND CONSIDERING THE AFOREMENTIONED PRESSURE FALL/RISE COUPLET
RUNNING UP THROUGH THE SAGINAW VALLEY.

ADAM

&&

.LONG TERM.../ISSUED AT 347 PM/...SATURDAY AND BEYOND

STORM SYSTEM WILL CONTINUE TO PULL AWAY FROM THE REGION WITH WINDS
GRADUALLY DIMINISHING THROUGH THE DAY. LOW-MID LEVEL TROUGH AXIS EXPECTED
TO SWING THROUGH THE REGION DURING THE MORNING HOURS AND COUPLED WITH
MARGINALLY COLD AIR OVER LAKE MICHIGAN/FLOW INTO THE HIGHER
TERRAIN AND DAYTIME HEATING...WILL LIKELY BRING A FLARE UP OF
RAIN SHOWERS SATURDAY MORNING INTO THE EARLY AFTERNOON HOURS...PARTICULARLY
ACROSS NW LOWER MICHIGAN. SHOWER ACTIVITY SHOULD DIMINISH LATER IN
THE AFTERNOON AS DRIER AIR BEGINS TO TAKE HOLD.

ADAM

SATURDAY NIGHT...WINDS START OUT W WITH 850-700MB LAYER RH AROUND
50% IN E UPPER AND SOMEWHAT LOWER IN N LOWER. SO WILL CONTINUE WITH
THE CHANCE OF RAIN IN THE EVENING. OVERNIGHT WITH THE SFC RIDGE
THROUGH THE REGION, IT LOOKS LIKE THE 850 MB TEMPERATURES ARE
WARMING SO THIS SHOULD END ALL OF THE PRECIPITATION IN E UPPER.

SUNDAY...THE HIGH IS IN CONTROL WITH THE 850 MB TEMPERATURES WARMING
TO +2C BY THE EVENING. THE 700-500 MB RH IS AROUND 30% SO WOULD
EXPECT THAT NO PRECIPITATION WILL IMPACT THE REGION THROUGH THE DAY.
THERE ARE SOME CLOUDS THAT WILL MOVE THROUGH IN THE AFTERNOON WITH
THE WARM FRONT.

SUNDAY NIGHT...THE COLD FRONT WITH THE NEXT SYSTEM BEGINS TO MOVE
INTO E UPPER BY 12Z, SO THERE WILL BE A CHANCE OF RAIN SHOWERS
THROUGH THE NIGHT IN NW LOWER AND E UPPER AS THE FRONT APPROACHES.

MONDAY...THE SFC TROUGH/COLD FRONT ALONG WITH THE 500 MB TROUGH ARE
MOVING THROUGH THE FORECAST AREA. BY 18Z, WE ARE IN THE RIGHT REAR
QUAD OF THE 500 MB JET SO IT LOOKS LIKE THE CHANCES WILL BE PRETTY
GOOD THAT WE WILL GET RAIN. TEMPERATURES IN E UPPER FALL TO BELOW 0C
AT 850 MB SO WILL ALLOW FOR THE COOLING ATMOSPHERE MIX SOME SNOW BY
THE AFTERNOON. OVERNIGHT, THE 850 MB TEMPERATURES WILL FALL TO
AROUND -8C, THE WINDS GO NW, AND THE LEFT FRONT QUAD WILL BE MOVING
INTO THE REGION, SO WILL HAVE THE CHANCE OF A MIX OF PRECIPITATION.

EXTENDED (TUESDAY THROUGH FRIDAY)...TUESDAY, HIGH PRESSURE BUILDS
INTO AREAS SOUTH OF THE FORECAST PRODUCING NW FLOW. THE MOISTURE
SHOULD BE ON THE WANE, SO WILL BEGIN TO WHITTLE BACK THE POPS.
WEDNESDAY, THE HIGH MOVES THROUGH, ALLOWING THE NEXT SYSTEM TO BRING
IN THE CHANCE OF RAIN IN THE SW AND RAIN/SNOW MIX NE. 850 MB
TEMPERATURES RUN DIAGONALLY FROM NW TO SE WITH THE -6C LINE RUNNING
JUST SOUTH OF THE FORECAST AREA SO THERE IS A CHANCE FOR A MIX.
THURSDAY, COLD AIR SPILLS INTO THE REGION SO HAVE SNOW IN E UPPER
AND CHANCE OF A MIX IN N LOWER. FRIDAY, THE CORE OF THE SFC HIGH
BUILDS IN AND DRIES THINGS OUT.

LUTZ

&&

.MARINE.../ISSUED AT 347 PM/

COLD FRONT EXPECTED TO SWING THROUGH THE REGION THIS EVENING
FOLLOWED BY A PERIOD OF GALE FORCE WIND GUSTS ACROSS THE
NEARSHORE AREAS THROUGH EARLY SATURDAY MORNING. WINDS EXPECTED TO
DIMINISH TO LESS THAN GALE FORCE SATURDAY MORNING...BUT WILL
LIKELY REQUIRE SMALL CRAFT ADVISORIES THROUGH THE DAY...BEFORE
CONDITIONS MARKEDLY IMPROVE SATURDAY NIGHT.

ADAM

&&

.AVIATION.../ISSUED AT 305 PM/...VALID FOR 18Z TAFS

SECOND WAVE OF WIDESPREAD RAINFALL WILL QUICKLY OVERSPREAD NRN LOWER
MICHIGAN BY 21Z. OVERALL MVFR (DUE TO CIGS) CONDITIONS ANTICIPATED
INTO THE EVENING...ALTHOUGH PLAN ON PERIODS OF IFR CONDITIONS.
THEN...SFC COLD FRONT EXPECTED TO PASS THROUGH THE TVC/PLN TERMINAL
SITES BETWEEN 00Z AND 02Z...AND APN AFTER 03Z...WITH WIDESPREAD
RAINFALL ENDING SHORTLY THEREAFTER. BUT...DEEPER MIXING BEHIND THE
FRONT WILL LEAD TO A PERIOD OF VERY GUSTY WINDS AT THE TERMINAL
SITES THROUGH SATURDAY MORNING.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY FROM 8 PM THIS EVENING TO 11 AM EDT SATURDAY FOR
     MIZ016-019>021-025-026-031-032-041-042.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ323-341-
     342-344>346.
     GALE WARNING FROM 8 PM THIS EVENING TO 8 PM EDT SATURDAY FOR
     LMZ323-341-342-344>346.
LH...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LHZ345>349.
     GALE WARNING FROM 8 PM THIS EVENING TO 8 PM EDT SATURDAY FOR
     LHZ345>349.
LS...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LSZ321-322.
     GALE WARNING FROM 8 PM THIS EVENING TO 8 PM EDT SATURDAY FOR
     LSZ321-322.

&&
Hazardous weather outlook, Oct 30, 11:23 AM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1123 AM EDT FRI OCT 30 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
311330-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1123 AM EDT FRI OCT 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GALE FORCE WIND GUSTS ARE EXPECTED TO DEVELOP THIS EVENING AND
CONTINUE TONIGHT ACROSS THE NEARSHORE WATERS OF NORTHERN MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WIND GUSTS ARE EXPECTED TO CONTINUE SATURDAY ACROSS
THE NEARSHORE WATERS OF NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...MARINE SPOTTERS...PLEASE RELAY
WIND GUST REPORTS TO THE NATIONAL WEATHER SERVICE.

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 4:55 AM EDTGale WarningAPX42 hr

Nearby

Wind Advisories in Michigan, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.